Minnesota, 2017

Hail in Minnesota, June 2, 2017

June 2, 2017 · NWS DLH · 1 event in 1 county or zone

A severe thunderstorm moved across portions of Crow Wing County on the evening of June 2nd producing hail varying in size from pea to nickel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A severe thunderstorm moved across portions of Crow Wing County on the evening of June 2nd producing hail varying in size from pea to nickel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 2, 6:57 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 2, 6:57 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
757 PM CDT Fri Jun 2 2017

.SHORT TERM...(This evening through Saturday)
Issued at 350 PM CDT Fri Jun 2 2017

The focus remains on the threat of severe weather with a couple
main rounds of thunderstorms likely tonight through Saturday.
There is still a Marginal Risk of severe weather tonight,
associated with storms that will develop along an elevated warm
front. Not much has changed with this threat. However, there is an
increased risk of severe weather for tomorrow afternoon and
evening, with the Storm Prediction Center now having a Slight Risk
of severe weather across much of the Northland. The greatest
concern is probably for the Minnesota Arrowhead.

The Northland is currently experiencing what could be described as
its warmest day yet this spring. Sunny skies and southerly flow
developed today, with highs climbing into the 80s for many areas.
A lake breeze has kept areas closer to the Lake Superior cooler in
the middle to upper 70s.

Meanwhile, there are warmer and much more humid conditions across
the eastern Dakotas and western and southern Minnesota, with
temperatures in the upper 80s and 90s with much higher dew points.
A surface warm front, associated with an area of low pressure in
Canada, stretched from northwest Minnesota to a little ways south
of the Northland. A cold front was even farther west, stretching
from the Saskatchewan/Manitoba border through the western/central
Dakotas.

The warm front is expected to lift and move through the Northland
this evening and overnight. The elevated front will likely be a
trigger for thunderstorms tonight as it moves through the forecast
area. The latest models are indicating the potential for
development along the elevated front, starting sometime very late
this evening, or by the wee hours of Saturday morning. These
storms will likely tap into a 25 to 35 knot low level jet, about
1000 to 2000 J/kg of MUCAPE (maybe less or more), 20 to 30 knots
of 0-6 km wind shear, and 1.25 to 1.5 inches of precipitable
water. There should be plenty of elevated-based instability for
severe weather, but the threat of severe weather will be limited
the lack of deep layer wind shear. There will likely be short-
lived, strong updrafts, resulting in a brief strong to severe
thunderstorms. The main threats will be small to large hail,
frequent lighting, and heavy downpours.

Thunderstorms will should also develop in the Dakotas, western
Minnesota, south-central Canada late this afternoon and this
evening. There is a chance a complex could develop with these
storms and affect the northwest forecast area later tonight. This
could bring a risk of strong winds to north-central MN overnight.

Most of the showers and storms should be over the eastern areas of
the Arrowhead and preparing to exit east of northwest Wisconsin by
around 9 am or so. Fog could develop near the Twin Ports and
Ashland areas because of the cool, light wind flow from the Lake,
combined with the terrain and soil moisture from the overnight
rain.

The cool front will move through the Northland late tomorrow
morning through the early evening, from west to east. Unless
tonight's showers and storms, and lingering cloud cover, really
hamper heating Saturday, there should be rebuilding instability
before the cold front moves in by the afternoon. A warm and humid
day will develop, with highs climbing to the upper 70s and lower
80s. A lake breeze will keep conditions near Lake Superior a bit
cooler at first. Dew points temperatures will rise to the lower
and middle 60s. Areas of northeast Minnesota and northwest
Wisconsin could see mixed- layer Cape of about 500 to 1500 J/kg
develop in the afternoon, before the cold front passage. The most
instability will likely be in northwest Wisconsin, with dew points
possibly in the upper 60s. Thunderstorms are likely, especially in
the mid to late afternoon in northwest Wisconsin, with the passage
of the front. The threat of severe weather will be somewhat
limited by the deep layer wind shear, with 0-6 km wind shear of
only about 20 to 30 knots. However, there could still be strong to
short lived severe thunderstorms. Another area of concern is the
Minnesota Arrowhead. The cool front will likely clash with the
lake breeze along the higher terrain of the North Shore during the
late afternoon and early evening when another shortwave drops into
the region. There will be increasing flow aloft, and increasing
deep layer wind shear. About 35 to 40 knots of 0-6 km wind shear
might develop over the Arrowhead by the early evening. This might
be the area with the greatest risk of severe weather for the
Northland, provided enough instability develops in the Arrowhead.
Any storms Saturday will also be capable of heavy rain because of
precipitable water values near 1.5 inches.

Westerly flow, with drier air, will develop in the wake of the
front. This should lead to clearing skies from the west in the
late afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 350 PM CDT Fri Jun 2 2017

Saturday night the surface low over central Manitoba shifts
southeast across Ontario, driving a cold front across the forecast
area overnight and Sunday morning.  This will bring a cooler and
cloudier airmass into the area for Sunday, with lingering showers
for Sunday and Sunday evening.  With the cold front sliding through
Saturday night expect cooler temperatures by Sunday morning, and
have gone with the cooler end of guidance.  Highs Sunday will also
be cool relative to the days before it, and while I have gone with
mainly 70s for now, cooler temperatures are possible.

A strong ridge of high pressure builds into the area beginning on
Monday and continuing through Tuesday for quiet and dry weather with
a general warming trend.

Our next strong weather maker should push into the area beginning on
Tuesday night as a potent shortwave rides up over the longwave ridge
axis that is in place over the central CONUS and Canada. Models are
becoming more consistent on their handling of this wave this run,
but would not be surprised to see changes in this over the next few
days.  Thus, have kept pops to slight or low end chance, with a
little bit of diurnally driven thunder to keep things interesting.
Given the strength of the wave there may be some severe storms on
Wednesday with this wave, which may or may not affect our forecast
area, but may be in the vicinity.  Precipitation chances linger into
Thursday, but then another strong ridge builds into the area for
Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 742 PM CDT Fri Jun 2 2017

A warm front will lift northeast across the region overnight,
generating scattered showers and thunderstorms as the night wears
on. The best chance for showers and storms will be later in the
night and early on Saturday, with thunderstorms redeveloping
during the daytime heating on Saturday. Some of the storms may be
strong to severe, with the potential for large hail. Largely VFR
conditions are expected, with some MVFR CIG's and VSBY's in
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  52  79  54  72 /  60  40  10  30
INL  60  80  55  73 /  60  30  30  20
BRD  62  85  54  79 /  20  30   0  10
HYR  61  82  54  77 /  60  60  20  30
ASX  52  77  54  71 /  70  60  30  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Grochocinski
LONG TERM...LE
AVIATION...DAP
Hazardous weather outlook, Jun 2, 3:02 PM CST, 7 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
402 PM CDT Fri Jun 2 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
402 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this evening and
overnight. The Storm Prediction Center has included much of the
Northland in a Marginal Risk of severe thunderstorms today and
tonight. Heavy rainfall, frequent cloud-to-ground lightning,
strong wind gusts, and large hail are possible with the strongest
storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There could be lingering strong thunderstorms over the Minnesota
Arrowhead and northwest Wisconsin Saturday morning.

More thunderstorms could develop across northeast Minnesota and
northwest Wisconsin during the late morning through early evening,
mainly with the passage of a cold front from west to east. The
Storm Prediction Center has included much of the Northland in a
Slight Risk of severe weather. Some storms could be strong to
severe, and capable of small to large hail, gusty winds, and heavy
rainfall.

There is a chance for thunderstorms Sunday afternoon
through early evening. Severe weather is not expected with these
storms.

There is another chance for thunderstorms Wednesday afternoon and
evening. It is too soon to determine the threat for severe
storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed tonight to report hail and gusty
winds with strong to severe thunderstorms.

LSZ121-140>148-031200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
402 PM CDT Fri Jun 2 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms over western Lake Superior
late tonight. The strongest storms will be capable of producing
large hail, frequent cloud-to-water lightning, strong wind gusts,
and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance for thunderstorms continues on Saturday into Saturday
evening. The strongest storms will be capable of producing large
hail, frequent cloud-to-water lightning, strong wind gusts, and
brief heavy downpours.

There is a chance of thunderstorms again Sunday afternoon, and
also later in the week on Wednesday afternoon and evening.

G2/LRE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 2, 9:46 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
1046 PM CDT FRI JUN 2 2017

MNZ033-030415-
South Cass-
1046 PM CDT FRI JUN 2 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CASS
COUNTY...

At 1045 PM CDT, an area of strong thunderstorms was near Staples
Airport, or 30 miles west of Brainerd, moving east at 30 mph.

Wind gusts up to 35 mph, dime-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.

Locations impacted include...
Pillager, Leader, Gull Lake, Sylvan, Lake Shore, East Gull Lake,
Casino, and Esterdy.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4655 9478 4661 9436 4630 9437 4633 9443
      4633 9446 4630 9454 4633 9460 4633 9462
      4636 9467 4635 9468 4635 9472 4638 9473
      4638 9476 4640 9477 4639 9478
TIME...MOT...LOC 0345Z 262DEG 25KT 4644 9481

DAP

The radar

The Duluth radar (KDLH), 160 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crow Wing

When
June 2, 10:42 PM CST
Where
Crow Wing County, 0.69 mi S of Lake Hubert
Measured
0.88 in hail
Reported by
Public
Coordinates
46.490, -94.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705090.